Mississippi, 2009

Flash Flooding and Lightning Strikes in Mississippi, December 14 to 15, 2009

December 14 to 15, 2009 · NWS JAN · 9 events in 6 counties and zones

A low pressure system brought heavy rain and a few thunderstorms to the region. Some flash flooding occurred in Mississippi as a result of this rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system brought heavy rain and a few thunderstorms to the region. Some flash flooding occurred in Mississippi as a result of this rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 14, 10:34 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 10:34 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CST MON DEC 14 2009

.UPDATE...RADARS SHOWING CONVECTION ALREADY UNDERWAY ACROSS
SOUTHERN MISSISSIPPI AND MOVING INTO CENTRAL PORTIONS AS WELL. THIS
IS ASSOCIATED WITH A ISENTROPIC LIFT/WAA ADVECTION OVER A WARM FRONT
THAT IS LOCATED GENERALLY ALONG THE COAST. THIS ACTIVITY IS EXPECTED
TO CONTINUE/INCREASE TODAY JUST TO THE NORTH OF THIS WARM FRONT.
THIS COMES AHEAD OF A COLD FRONT THAT WILL ENTER THE REGION TONIGHT
INTO TUESDAY MORNING. THE MAIN CONCERNS THIS AFTERNOON WILL BE HEAVY
RAINFALL AND/OR TRAINING STORMS. PWATS ON THIS MORNINGS KJAN
SOUNDING WAS AROUND 0.77 INCHES. MODELS CONTINUE TO SHOW AN INCREASE
THIS AFTERNOON TO VALUES AROUND 1.6-1.8 INCHES SOUTH OF I-20. VALUES
REACH AROUND AN INCH IN THE NORTH WHERE HEAVY RAINFALL AND MUCH RAIN
IS NOT ANTICIPATED. ABUNDANT RECENT RAINFALL HAS LEFT VERY SATURATED
GROUNDS/SWOLLEN CREEKS IN SOUTHEAST/SOUTH MISSISSIPPI. A FLASH FLOOD
WATCH REMAINS IN EFFECT FROM 18Z TODAY THROUGH 00Z WED FOR MAIN THE
HWY 84 CORRIDOR. THIS IS WHERE THE BEST MOISTURE/MOISTURE TRANSPORT
IS EXPECTED TO CONTINUE THROUGH TODAY. SVR POTENTIAL CONTINUES TO
LOOK LOW WITH LOW MLCAPES OF AROUND 400 J/KG AND 30KTS OR LESS OF
DEEP LAYER SHEAR. AN ISOLATED STRONG TO SVR STORM IS NOT COMPLETELY
OUT OF THE QUESTION WITH BETTER AREAS BEING ALONG AND SOUTH OF HWY 84.

FOGGY CONDITIONS OCCURRED EARLIER THIS MORNING AND SOME PLACES HAVE
NOT COMPLETELY LIFTED FROM THE 1/4 TO 1/2 MILE STATUS. THE DENSE FOG
ADVISORY WAS EXTENDED AN EXTRA HOUR IN THE EAST EARLIER THIS MORNING
BUT THE ENTIRE ADVISORY HAS NOW EXPIRED AT 10AM. FOG IS EXPECTED TO
CONTINUE TO LIFT AND CONDITIONS SHOULD IMPROVE OUTSIDE OF
THUNDERSTORMS.  OVERALL...WARM TEMPS WILL CONTINUE TODAY AND MAKE IT
FEEL A LITTLE MORE LIKE SPRING OUT TODAY.

ADJUSTED POPS UPWARD FOR LOCATIONS ALONG AND SOUTH OF I-20 GIVEN
RADAR TRENDS AND EXPECTED WEATHER FOR TODAY AND INCLUDED ISO-SCT
TSRA IN THESE LOCATIONS FOR THIS MORNING AND AFTERNOON.
OTHERWISE...GOING FORECAST LOOKED GOOD AND UPDATED PRODUCTS OUT
SHORTLY.  /28/

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS WILL CONTINUE OVER MUCH
OF THE AREA INTO THE EARLY AFTERNOON. CONDITIONS WILL SLOWLY IMPROVE
TODAY WITH IFR/MVFR CIGS BY MID AFTERNOON AND MVFR/VFR VSBYS.
SHOWERS AND TSTMS WILL INCREASE IN COVERAGE. PERIODS OF HEAVY
RAINFALL CAN BE EXPECTED S OF THE INTERSTATE 20 CORRIDOR WITH
FLOODING POSSIBLE. A FEW STRONG...ISOLD SEVERE...STORMS WILL BE
POSSIBLE OVER SRN/SERN ZONES THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 356 AM CST MON DEC 14 2009/

UPDATED FOR AVIATION DISCUSSION...

SHORT TERM...
TODAY THROUGH TUESDAY...MOISTURE WILL INCREASE SIGNIFICANTLY ACROSS
THE AREA TODAY WITH PWATS CLIMBING ABOVE 1.5 INCHES ALONG AND SOUTH
OF THE I-20 CORRIDOR AND UP CLOSE TO 2.0 IN THE SOUTHEAST. UPPER
TROUGHING WILL DEEPEN OVER THE MIDWEST TODAY AND THIS WILL PUSH A
COLD FRONT CLOSER TO THE AREA BY THIS AFTERNOON. PRECIPITATION WILL
DEVELOP SOUTHWEST OF THE AREA AS ISENTROPIC LIFT INCREASES AND
EVENTUALLY MOVE UP INTO THE SOUTHERN PORTIONS BY AROUND LUNCHTIME AND
SPREAD ACROSS THE REMAINDER OF THE AREA ALONG AND SOUTH OF I-20
DURING THE AFTERNOON HOURS. THE BEST MOISTURE TRANSPORT WILL OCCUR
OVER THE SOUTHERN PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT
GENERALLY ALONG AND SOUTH OF THE HWY 84 CORRIDOR AND THIS IS THE MAIN
AREA OF CONCERN FOR HEAVY RAINFALL. WITH THE RECENT RAINS OVER THE
SAME AREA THIS PAST WEEKEND FLASH FLOODING WILL AGAIN BE A CONCERN
THIS AFTERNOON AND TONIGHT FOR THESE AREAS SO A FLASH FLOOD WATCH IS
IN AFFECT FOR AN EXPECTED 1-3 INCHES OF RAINFALL.

AS FAR A SEVERE GOES...GFS BUFR SOUNDINGS THIS AFTERNOON AND EVENING
BECOME ALMOST SATURATED THROUGH THE COLUMN WITH MARGINAL ML CAPES OF
AROUND 400-600 J/KG AND ONLY 25KTS OF DEEP LAYER SHEAR. THE SEVERE
POTENTIAL LOOKS VERY LIMITED BUT CANNOT BE COMPLETELY RULED OUT. A
STRONG STORM OR TWO LOOKS MORE LIKELY THIS AFTERNOON AND EVENING
MAINLY ALONG AND SOUTH OF HWY 84.

THE COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT AND STALL OVER THE
SOUTHERN PORTIONS OF THE AREA TUESDAY MORNING. ANOTHER STRONG SHORT
WAVE WILL TRAVERSE THE BOUNDARY TUESDAY MORNING INTO TUESDAY
AFTERNOON AND THIS WILL KICK OFF ANOTHER ROUND OF SHOWERS AND STORMS
MAINLY FOR AREAS SOUTH OF I-20. THE SHORTWAVE WILL EVENTUALLY PUSH
THE FRONT FAR ENOUGH SOUTH TUESDAY AFTERNOON AND EARLY EVENING
TAKING THE RAIN ALONG WITH IT. HIGH PRESSURE WITH COOLER/DRIER AIR
WILL CONTINUE TO PUSH IN BEHIND THE FRONT THROUGH THE DAY FROM NORTH
TO SOUTH.

AS FAR AS GUIDANCE GOES HAVE DECIDED TO RAISE POPS ABOVE GUIDANCE
FOR AREAS ALONG AND SOUTH OF THE I-20 CORRIDOR THROUGH THE PERIOD.
SREF GUIDANCE ALONG WITH THE EURO/NAM PUSH THE PRECIP A LITTLE
FURTHER TO THE NORTH THAN THE OPERATIONAL GFS. STUCK PRETTY CLOSE TO
TEMPERATURE GUIDANCE THROUGH THE PERIOD./15/

LONG TERM...

TUESDAY NIGHT THROUGH THURSDAY...

THE SRN EXTENT OF A CHILLY POLAR AIRMASS WILL SURGE SOUTHWARD INTO
THE FORECAST AREA TUES NIGHT/WEDNESDAY. GFS MOS IS LIKELY NOT
HANDLING THE SHALLOW NATURE OF THE AIRMASS AND LOOKS TOO WARM WHEN
COMPARED TO EXPLICIT OUTPUT...PARTICULARLY FOR WED/THURS HIGHS AND
LOWERED THEM A BIT. THE POSITION OF THE SFC HIGH CENTER...WHICH WILL
SHIFT EWD ACROSS THE MIDWEST AND OH VALLEY...WILL NOT BE IDEAL FOR
FOR SFC RADIATIONAL COOLING AND PERIODS OF HIGH CIRRUS MAY INTERRUPT
COOLING AS WELL SO WILL NOT CUT GFS MOS LOWS.

THURSDAY NIGHT THROUGH SUNDAY...

THE FORECAST FOR THE LONGER RANGE PERIODS IS OF LOWER THAN AVERAGE
CONFIDENCE GIVEN INCONSISTENCIES BETWEEN THE GFS AND ECMWF MODELS.

THE OPERATIONAL GFS IS KEEPING THE THE FORECAST AREA UNDER DRY
NORTHWEST FLOW AS WE GO FROM LATE WEEK INTO THE WEEKEND...AND IT
DE-EMPHASIZES SRN STREAM SHORTWAVE ENERGY THEREBY KEEP ANY GULF LOW
DEVELOPMENT SUPPRESSED WELL TO OUR SOUTH. THE 00Z ECMWF ON THE OTHER
HAND CONTINUES TO SUGGEST THAT SRN STREAM SHORTWAVE ENERGY WILL DIG
SWD OVER NRN MEXICO AND HELP INDUCE A NW GULF LOW THAT WOULD BRING
LIGHT-MDT RAINFALL TO THE SRN HALF OF THE FORECAST AREA FROM THURS
NIGHT AND FRIDAY. THE ECMWF IS ALSO MORE AGGRESSIVE IN DIGGING NRN
STREAM SHORTWAVE ENERGY SWD THROUGH THE PLAINS THUS BRINGING COLDER
AIR AND THE POTENTIAL FOR A FEW SNOW SHOWERS AS WE GO INTO SUNDAY.

WHILE THE THE ECMWF LOOKS A BIT EXTREME...IT HAS SUPPORT FROM
SEVERAL GFS ENSEMBLE MEMBERS AND THE UKMET IN AN EL NINO YEAR. SO
WE HAVE RAISED GFS MOS GUIDANCE POPS A LITTLE FOR THE FRI TO SAT
NIGHT PERIOD AND HAVE INDICATED A SMALLER HIGH/LOW TEMPERATURE RANGE
THAN GFS MOS BASED ON GREATER CLOUD COVERAGE EXPECTED. ANY
PRECIPITATION IS EXPECTED TO LIGHT IF IT OCCURS...AND TEMPERATURES
COULD GET VERY CHILLY AS WE GO THROUGH THE WEEKEND IF THE 00Z ECMWF
VERIFIES. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  50  52  36 /  96  79  49   8
MERIDIAN      70  53  55  37 /  97  90  55  12
VICKSBURG     67  48  52  35 /  96  67  36   7
HATTIESBURG   73  57  58  40 / 100 100  96  16
NATCHEZ       66  50  53  37 / 100  84  75  10
GREENVILLE    63  43  49  31 /  29  21  13   5
GREENWOOD     66  44  53  31 /  34  26  12   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MSZ052-054>066-
     072>074.

LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR LAZ024-026.

AR...NONE.
&&

28/EC/15/03
Hazardous weather outlook, Dec 14, 10:22 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CST MON DEC 14 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>035-040-041-151100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
1022 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...
EXTREME SOUTHEAST ARKANSAS AND NORTHERN PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ015-016-023-025-MSZ036>039-042>051-053-151100-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-HOLMES-ATTALA-WINSTON-
NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-CLAIBORNE-
1022 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI
AND NORTHEAST LOUISIANA..

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT AS A COLD FRONT MOVES INTO THE REGION. THESE STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL...WIND GUSTS TO 40 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ024-026-MSZ052-054>066-072>074-151100-
CATAHOULA-CONCORDIA-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
1022 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN PORTIONS CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA...

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. ONE
OR TWO SEVERE STORMS CAN NOT BE RULED OUT BUT THE PRIMARY RISK WITH
THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH AND HEAVY RAINFALL.

ONE TO THREE INCHES OF ADDITIONAL RAINFALL...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE GROUND
REMAINS SATURATED FROM EARLIER RAINS AND MANY LOCAL CREEKS...RIVERS
AND STREAMS WILL BE AT HIGH LEVELS. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THIS AFTERNOON THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

15/03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 3 lightning. Local standard time, as filed.

Lightning, Lamar

When
December 14, 12:50 PM CST
Where
Lamar County, 3.28 mi SSW of Oak Grove
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.240, -89.450

A house was struck by lightning in the Oakgrove Community. Some damage was done to the attic area of the house which is located on Buckingham Road.

Lightning, Forrest

When
December 14, 1:15 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Two homes were struck by lightning around the Hattiesburg Metro Area.

Flash Flood, Lamar

When
December 14, 2:10 PM CST to 7:30 PM CST
Where
Lamar County, 2.74 mi SE of Purvis to 5.43 mi SE of Wardwell Station
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
31.120, -89.389

Several roads were flooded around Purvis and across central Lamar County. Harold Road had 2 feet of water. Whiddon, Pine Ridge, Aldon, Fowler, and Slade Roads had 1 foot of water. All of these roads had to be closed for a while.

Flash Flood, Covington

When
December 14, 5:15 PM CST to 5:55 PM CST
Where
Covington County, 1.38 mi S of Seminary to 2.12 mi W of Seminary
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -89.500

A few roads in the southern part of the county had water covering them.

Flash Flood, Franklin

When
December 14, 5:19 PM CST to 6:10 PM CST
Where
Franklin County, 0.69 mi S of Bude to 3.42 mi SSW of Bude Dixie Fld
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.460, -90.850

Water was covering several roads off of Highway 33 heading into Bude.

Flash Flood, Marion

When
December 14, 5:30 PM CST to 7:30 PM CST
Where
Marion County, 3.27 mi ESE of Columbia to 2 mi NE of Columbia Marion Arpt
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.233, -89.778

Several roads were under water with two damaged from the flooding.

Lightning, Lincoln

When
December 14, 6:00 PM CST
Where
Lincoln County, Bogue Chitto
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.430, -90.450

A lightning strike resulted in a house fire causing major damage.

Flash Flood, Forrest

When
December 14, 6:45 PM CST to 7:45 PM CST
Where
Forrest County, 2.09 mi SSW of Brooklyn to 4.05 mi N of Brooklyn
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.041, -89.188

A few roads were flooded across the southern part of the county. Some roads were closed to traffic.

Flash Flood, Covington

When
December 15, 9:40 AM CST to 11:20 AM CST
Where
Covington County, 4.02 mi SSE of Williamsburg to 0.69 mi WSW of Ora
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.567, -89.592

Several roads had water covering them across the county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203025, 203026, 203029, 203030, 203031, 203032, 203027, 203035, 203033.